Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 161, NWS Pueblo, CO

August 20, 2008Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 20, 2008, 5:15 PM MDT for Huerfano County, Las Animas County, Colorado. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2008, 5:15 PM MDT (23:15 UTC)
Expired
Aug 20, 2008, 5:49 PM MDT
In force
34 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 115 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 5:15 PM MDTHAIL 0.755 S Walsenburg, COHAILED UNTIL 528 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-443 J/kg
Mixed-layer LCL
2045 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 202315
SVRPUB
COC055-071-210015-
/O.NEW.KPUB.SV.W.0161.080820T2315Z-080821T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
515 PM MDT WED AUG 20 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HUERFANO COUNTY IN SOUTHEAST COLORADO...
  WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 615 PM MDT...

* AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WALSENBURG OR    
  ABOUT 14 MILES NORTHWEST OF AGUILAR AND WAS MOVING TOWARD THE      
  SOUTH AT 6 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WALSENBURG.
  GULNARE.
  AGUILAR.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3746 10440 3729 10486 3758 10491 3767 10466
TIME...MOT...LOC 2313Z 350DEG 5KT 3758 10476

$$
2 follow-up statements
000 
WWUS55 KPUB 202338
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
538 PM MDT WED AUG 20 2008

COC055-071-210015-
/O.CON.KPUB.SV.W.0161.000000T0000Z-080821T0015Z/
HUERFANO CO-LAS ANIMAS CO-
535 PM MDT WED AUG 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR WEST CENTRAL LAS ANIMAS AND SOUTHEASTERN HUERFANO COUNTIES...

AT 528 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING PENNY SIZE HAIL.  THIS STORM WAS CENTERED 6
MILES SOUTH OF WALSENBURG...OR 29 MILES NORTHWEST OF TRINIDAD...AND
WAS MOVING TOWARD THE SOUTHEAST AT 9 MPH.

LOCATIONS IMPACTED INCLUDE...
  GULNARE.
  AGUILAR.

AT 515 PM MDT...A NATIONAL WEATHER SERVICE SPOTTER SAW PENNY SIZE 
HAIL 5 MILES SOUTH OF WALSENBURG.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3746 10440 3729 10486 3758 10491 3767 10466
TIME...MOT...LOC 2335Z 333DEG 7KT 3754 10473

$$
000 
WWUS55 KPUB 202349
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
549 PM MDT WED AUG 20 2008

COC055-071-202359-
/O.CAN.KPUB.SV.W.0161.000000T0000Z-080821T0015Z/
HUERFANO CO-LAS ANIMAS CO-
549 PM MDT WED AUG 20 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR WEST
CENTRAL LAS ANIMAS AND SOUTHEASTERN HUERFANO COUNTIES...

HEAVY RAIN...GUSTY WINDS AND HAZARDOUS LIGHTNING ARE STILL IN THE 
AREA.

LAT...LON 3746 10440 3729 10486 3758 10491 3767 10466
TIME...MOT...LOC 2349Z 333DEG 7KT 3752 10471

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:55 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 20, 2:55 PM MDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
255 PM MDT WED AUG 20 2008

.SHORT TERM...
(TONIGHT AND THURSDAY)

AN UPPER LEVEL DISTURBANCE WILL BRING ISOLATED THUNDERSTORMS TO
MAINLY THE MOUNTAIN AREAS UNTIL LATE EVENING. THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AND LIGHTNING.

WITH WEAK UPSLOPE STILL POSSIBLE TONIGHT...AGAIN BROUGHT PATCHY FOG
TO THE FAR EASTERN AREAS OF THE LOWER ARKANSAS RIVER...AND SOME LOW
CLOUDS TO AREAS AROUND COLORADO SPRINGS AND PUEBLO FOR A FEW HOURS
AROUND SUNRISE. BY 8 AM...THIS LOW CLOUDINESS SHOULD BE GONE.

A DRYING TREND WILL OCCUR THROUGH THURSDAY...WITH TEMPERATURES
WARMING BACK TO THE 80S AND 90S OVER THE PLAINS AND MOST AREAS
OF THE HIGH MOUNTAIN VALLEYS. EVEN THOUGH DRYING IS TAKING
PLACE...ISOLATED THUNDERSTORMS ARE EXPECTED TO AGAIN FORM OVER THE
HIGHER MOUNTAINS LATE IN THE AFTERNOON.  JKH

.LONG TERM...
(THURSDAY NIGHT THROUGH NEXT WEDNESDAY)

TIMING OF THE FRONTAL PASSAGE OVER THE EAST STILL SOMEWHAT
QUESTIONABLE ON FRIDAY...WITH NAM LOOKING SLIGHTLY FASTER THAN THE
GFS AT THIS POINT. STILL EXPECT BEST PUSH OF COOLER AIR TO WAIT
UNTIL LATE FRIDAY NIGHT/EARLY SATURDAY TO ARRIVE...SO WILL GO
ALONG WITH RATHER HOT GUIDANCE MAXES FRIDAY AFTERNOON OVER THE
PLAINS. AIRMASS AHEAD OF THE FRONT IS FAIRLY DRY...THUS ONLY SOME
VERY ISOLATED MOUNTAIN CONVECTION EXPECTED FRIDAY AFTERNOON. TSRA
CHANCES INCREASE FRIDAY NIGHT AS POST-FRONTAL UPSLOPE FLOW
DEVELOPS...BUT GIVEN RATHER SHALLOW MOISTURE INITIALLY...AM NOT
TOO EXCITED ABOUT PRECIP PROSPECTS AT THIS TIME. BETTER CHANCES
FOR TSRA SHOULD COME SATURDAY AND SUNDAY...AS UPSLOPE FLOW
STRENGTHENS AND MOISTURE DEEPENS...ESPECIALLY OVER THE EASTERN
MOUNTAINS AND I-25 CORRIDOR. BUMPED UP POPS TO AT LEAST SCATTERED
OVER THE EAST FOR SAT...AND BEGAN TO NUDGE UP SUNDAY POPS AS WELL.
SHOULD SEE SAT MAX TEMPS COOL 10F VERSUS FRIDAYS NUMBERS OVER THE
EASTERN HALF OF THE AREA. MODELS IN GENERAL SUGGEST A SLOW
WARMING/DRYING TREND FROM MONDAY INTO NEXT WED...THOUGH ENOUGH
TRAPPED/RECYCLED MOISTURE AROUND FOR MAINLY MOUNTAIN
CONVECTION...ESPECIALLY MONDAY AND TUESDAY. DRIER SOUTHWEST FLOW
DEVELOPS BY WEDNESDAY AFTERNOON...AS TROUGH OVER PACIFIC NORTHWEST
EDGES EASTWARD.  --PETERSEN

&&

.AVIATION...

LIFR CONDITIONS EXPECTED AT TIMES AFTER 09Z OVER SECTIONS OF THE
I-25 CORRIDOR AND THE FAR EASTERN PLAINS...DUE TO LOW CLOUDS AND FOG
THROUGH APPROXIMATELY 14Z THURSDAY MORNING...THEN VFR CONDITIONS
SHOULD PREVAIL ACROSS THE REGION FOR THE REMAINDER OF THURSDAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

51/10
Hazardous weather outlook, Aug 20, 6:52 AM MDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
652 AM MDT WED AUG 20 2008

COZ058>089-093>099-211300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
652 AM MDT WED AUG 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
ACROSS THE MOUNTAINS AND I-25 CORRIDOR. THE PRIMARY THREATS FROM
THESE THUNDERSTORMS WILL BE HAZARDOUS CLOUD TO GROUND
LIGHTNING...HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 45
MPH...AND BRIEF PERIODS OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SMALL PROBABILITY FOR THUNDERSTORMS...MAINLY ACROSS THE
MOUNTAINS AND HIGH VALLEYS...THURSDAY AND FRIDAY WITH THE MAIN
THREATS OF HAIL AROUND 1/4 INCH AND WIND GUSTS UP TO 50 MPH.
DURING SATURDAY THROUGH TUESDAY...THERE IS A CHANCE FOR THUNDERSTORMS
WITH THE HIGHER CHANCE ACROSS THE SOUTHEAST COLORADO MOUNTAINS AND
PLAINS. THE MAIN THUNDERSTORM THREAT WILL BE HAIL AROUND 1/2
INCH...WIND GUSTS UP TO 50 MPH...AND BRIEF LOCALLY HEAVY RAIN. ALL
THUNDERSTORMS WILL PRODUCE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE MOUNTAINS AND I-25 CORRIDOR THIS AFTERNOON AND
EVENING.

77/17

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:03 PM MDTSevere Thunderstorm WarningPUBLas Animas38 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.